Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Had tonsils and adenoids out. Started twitching on leg and upper body. What is the cause?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2446 Questions
tonsillectomy my daughter had her tonsils and adenoids out yesterday. she now has some leg and upper body twitches. what is the cause?
she is on pain medication and antibiotics. history of febrile seizures.
Posted Fri, 19 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 44 minutes later

Thank you for your query.

1. Twitching or Muscle Fasciculations are usually benign. However this is a diagnosis of exclusion.

2. I would recommend discussing with her physician to rule out the following:
a. Drug induced including intra-operative general anesthetic and current medication.
b. Metabolic such as changes in calcium, potassium and magnesium levels.
c. Neurological: Grisel's Syndrome. During the tonsilloadenoidectomy operation, the Rose's position is given. The head is hyper-extended on the neck and the neck is hyper-extended on the shoulder. This may cause a mild subluxation of the upper vertebral joints of the cervical spine. The ligaments holding the skull and spine together may also be weakened by the tonsil and adenoid disease. Sometimes aggressive blind curetting of the adenoids may also be a cause. Get Cervical spine X-rays and CT Scan done.
d. Exhaustion or weakness following surgery and medication may also be a cause.

3. Serious causes will have many other symptoms such as fever, neck stiffness, pain, non-resolving fasciculations and so on.

4. Kindly let me know the results of your investigations. This will help in suggesting further treatment.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor